Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 18, 2002, 4:56 PM EDT for Cheboygan County, Otsego County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 4:56 PM EDT (20:56 UTC)
- Expired
- Apr 18, 2002, 5:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Cheboygan County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 45 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2534 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 182056
SVRAPN
MIC031-137-182145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
456 PM EDT THU APR 18 2002
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEBOYGAN COUNTY IN NORTHEAST LOWER MICHIGAN
OTSEGO COUNTY IN NORTHWEST LOWER MICHIGAN
* UNTIL 545 PM EDT
* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 10 MILES NORTH OF GAYLORD...MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
AFTON AROUND 515 PM EDT
TOWER AROUND 530 PM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
LAT...LON 4524 8425 4520 8432 4520 8436 4518 8437
4506 8460 4520 8473 4554 8424What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:50 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 18, 3:50 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EDT THU APR 18 2002 SURFACE LOW...COLD FRONT...AND 500 MB IMPULSE ARE FORECAST TO SWING E ACROSS THE AREA TONIGHT -- THIS WILL SET THE STAGE FOR ANOTHER ROUND OF STRONG/SEVERE STORMS. FOLLOWING TONIGHTS ACTIVE WEATHER... NEXT FORECAST CONCERN IS CLOUD COVER FRI THROUGH SAT -- ALONG WITH SMALL RISK FOR LIGHT SHOWERS FRI NIGHT. TONIGHT...PLENTY OF INGREDIENTS COMING TOGETHER. SURFACE LOW IS FORECAST TO MOVE INTO WI THIS EVENING...THEN CONTINUE ENE ACROSS NORTHERN PART OF FORECAST AREA AFTER MIDNIGHT. WARM FRONT IS FORECAST TO LIFT N THIS EVENING...REACHING VICINITY OF THE STRAITS BY MID EVENING. THIS WILL ALLOW DEW POINTS IN THE LOWER/MID 60S TO SPREAD N ACROSS THE AREA. LI/S WILL FALL TO AROUND -6 THIS EVENING WITH CAPES ON THE ORDER OF 2000 J/KG. COLD FRONT WILL THEN SWEEP ACROSS REGION BETWEEN ABOUT 08Z-11Z. WIND FIELDS WILL REMAIN STRONG AND ROUGHLY UNIDIRECTIONAL...WITH 850 MB SW FLOW OF AROUND 40 KTS AND 500 MB WINDS OF 50-60 KTS. ACTUAL 500 MB SPEED MAX APPEARS TO BE LAGGING BEHIND SURFACE FORCING/MOISTURE -- WHICH MAY BECOME A HINDRANCE LATER. IN ANY EVENT...EXPECT SEVERE THREAT TO CONTINUE... WITH THUNDERSTORMS OVER WI EXPECTED TO LIFT NE ACROSS THE AREA THIS EVENING...WITH PERHAPS ANOTHER COMPLEX OF STORMS LATER THIS EVENING (TOWARD MIDNIGHT) JUST AHEAD OF COLD FRONT. FRIDAY...COOLER AIR WILL FILTER IN BEHIND COLD FRONT...WITH SOME DRYING ALSO NOTED DURING THE MORNING ON MODEL SOUNDINGS. THEN AS THE DAY WEARS ON...HOWEVER...SOME INCREASE IN MID/UPPER CLOUDS EXPECTED AS RIGHT/ENTRANCE REGION OF 500 MB SPEED MAX AFFECTS AREA. WILL OPT FOR PARTLY SUNNY EARLY...WITH SKIES TO BECOME MOSTLY CLOUDY DURING THE AFTERNOON. FRIDAY NIGHT...MID CLOUDS CONTINUE TO THICKEN...WITH MOSTLY CLOUDY SKIES EXPECTED SOUTH OF THE STRAITS -- PARTLY CLOUDY NORTH. SOME 850/500 MB QG FORCING IS NOTED...ALONG WITH SOME VERY SUBTLE MID LEVEL ISENTROPIC ASCENT. THOUGH LOWEST LAYERS REMAIN QUITE DRY WITH A PERSISTENT COOL/DRY NNW FLOW...A FEW SPRINKLES MAY OCCUR SOUTH OF TVC/APN LINE. SATURDAY...SATURDAY NIGHT...AND SUNDAY...WEAK IMPULSE SLIPS EAST EARLY SAT...ALLOWING A RETURN OF DRIER AIR. EXPECT A PARTLY SUNNY SATURDAY...WITH PARTLY CLOUDY SKIES SATURDAY NIGHT. BY SUNDAY... ANOTHER 500 MB IMPULSE IS FORECAST TO PUSH INTO THE LOWER GREAT LAKES...WITH ANOTHER INCREASE IN MID LEVEL MOISTURE EXPECTED. WILL KEEP FORECAST DRY...WITH PARTLY TO MOSTLY CLOUDY SKIES EXPECTED. MONDAY THROUGH THURSDAY...SURFACE RIDGING IS FORECAST TO MIGRATE ACROSS THE AREA MONDAY -- EXPECT PARTLY CLOUDY SKIES AREAWIDE AS A RESULT...ALONG WITH SEASONABLE TEMPERATURES. AS 850 MB THERMAL TROUGH PULLS OFF TO THE EAST BY LATE MON...WAA PATTERN WILL DEVELOP AS NEXT 500 MB SHORTWAVE TROUGH PUSHES INTO THE WESTERN LAKES REGION. TIMING OF DEEPER MOISTURE ON MRF SUGGESTS A CHANCE FOR SHOWERS LATE TUESDAY -- AND WILL BRING THIS RISK IN FOR E UPPER LATE IN THE DAY WHILE TENTATIVELY KEEPING N LOWER DRY. WITH FRONTAL PASSAGE ON WEDNESDAY AND UPPER TROUGH IN PLACE BOTH WED AND THUR... WILL KEEP A RISK OF SHOWERS GOING FOR BOTH WED AND THUR. .APX...NONE. SMITH
In the hours before
Local storm report, Apr 18, 12:04 PM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1204 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM PETOSKEY MI .75 INCH HAIL REPORTED BY
04/18/02 EMMET LAW ENFORCEMENT
1100 AM MANCELONA MI WIND DAMAGE
04/18/02 ANTRIM 2 TREES DOWN REPORTED BY
LAW ENFORCEMENT
DNVLocal storm report, Apr 18, 1:04 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
104 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 AM WIND DAMAGE
04/18/02 BENZIE MI LAW ENFORCEMENT REPORTED
SEVERAL TREES AND POWER
LINES DOWN ACROSS THE COUNTY.
1026 AM KINGSLEY MI WIND DAMAGE
04/18/02 GRAND TRAVERSE LAW ENFORCEMENT REPORTED
ROOF BLOWN OFF BUILDING.
1042 AM KALKASKA MI WIND DAMAGE
04/18/02 KALKASKA LAW ENFORCEMENT REPORTED
SEVERAL TREES AND
POWER LINES DOWN.
DNVSpecial weather statement, Apr 18, 1:50 PM EDT, 3 hours 6 minutes before
MIZ008-015>036-041-042-190000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 251 PM EDT THU APR 18 2002 ...SEVERE WEATHER TO IMPACT NORTHERN MICHIGAN THROUGH EARLY TONIGHT... * THREAT AREA...EASTERN UPPER AND ALL OF NORTHERN LOWER MICHIGAN. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. * HAZARDOUS WEATHER THREAT...THREE-QUARTER INCH HAIL...80 MPH WINDS AND POSSIBLE TORNADOES. * TIME OF HAZARDOUS WEATHER THREAT...THROUGH EARLY TONIGHT. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SULLIVAN
Special weather statement, Apr 18, 2:51 PM EDT, 2 hours 5 minutes before
MIZ008-015>036-041-042-190000- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GAYLORD MI 251 PM EDT THU APR 18 2002 ...SEVERE WEATHER TO IMPACT NORTHERN MICHIGAN THROUGH EARLY TONIGHT... * THREAT AREA...EASTERN UPPER AND ALL OF NORTHERN LOWER MICHIGAN. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. * HAZARDOUS WEATHER THREAT...THREE-QUARTER INCH HAIL...80 MPH WINDS AND POSSIBLE TORNADOES. * TIME OF HAZARDOUS WEATHER THREAT...THROUGH EARLY TONIGHT. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SULLIVAN
Local storm report, Apr 18, 3:41 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
341 PM EDT THU APR 18 2002
A LINE OF THUNDERSTORMS RACED FROM WEST TO EAST ACROSS NORTHERN
MICHIGAN DURING THE MID AND LATE MORNING HOURS. THIS LINE OF STORMS
PRODUCED SCATTERED REPORTS OF SEVERE WIND GUSTS AND WIND DAMAGE. IN
ADDITION...ISOLATED LARGE HAIL REPORTS WERE ALSO RECEIVED.
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM MANISTEE MI WIND DAMAGE
04/18/02 MANISTEE TRAINED SPOTTER REPORTED
TREES DOWN AND POWER
LINES.
1015 AM KALEVA MI 58 MPH TSTM WIND GUST
04/18/02 MANISTEE
1030 AM KEWADIN MI 60 MPH TSTM WIND GUST
04/18/02 ANTRIM
1030 AM 1 E IRONTON MI .75 INCH HAIL
04/18/02 CHARLEVOIX
1030 AM 9 SSW GAYLORD MI 58 MPH TSTM WIND GUST
04/18/02 OTSEGO
1040 AM PETOSKEY MI .75 INCH HAIL
04/18/02 EMMET
1100 AM MANCELONA MI WIND DAMAGE
04/18/02 ANTRIM LAW ENFORCEMENT REPORTED 2
TREES DOWN.
1010 AM FRANKFORT MI WIND DAMAGE
04/18/02 BENZIE LAW ENFORCEMENT REPORTED
SEVERAL TREES AND
POWER LINES DOWN ACROSS
THE COUNTY.
1026 AM KINGSLEY MI WIND DAMAGE
04/18/02 GRAND TRAVERSE LAW ENFORCEMENT REPORTED
ROOF BLOWN OFF BUILDING.
1042 AM KALKASKA MI WIND DAMAGE
04/18/02 KALKASKA LAW ENFORCEMENT REPORTED
SEVERAL TREES AND
POWER LINES DOWN.
1125 AM VIENNA MI WIND DAMAGE
04/18/02 MONTMORENCY TRAINED SPOTTER REPORTED
TREES AND POWER LINES
DOWN.
1125 AM FREDERIC MI WIND DAMAGE
04/18/02 CRAWFORD NUMEROUS TREES DOWN.
DNV/BAKLocal storm report, Apr 18, 4:35 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
435 PM EDT THU APR 18 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
354 PM FREDERIC MI .75 INCH HAIL
04/18/02 CRAWFORD
430 PM VIENNA MI 1.75 INCH HAIL
04/18/02 MONTMORENCY
CJC/DNVThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:40 AM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 50 min |
| Apr 18, 10:04 AM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 26 min |
| Apr 18, 10:16 AM EDT | Special Marine Warning | APX | 59 min | |
| Apr 18, 10:16 AM EDT | Special Marine Warning | APX | 59 min | |
| Apr 18, 10:18 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Wexford | 42 min |
| Apr 18, 10:23 AM EDT | Severe Thunderstorm Warning | APX | Emmet | 52 min |
| Apr 18, 10:24 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Wexford | 36 min |
| Apr 18, 10:47 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Kalkaska, Missaukee | 43 min |
| Apr 18, 10:57 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Otsego | 48 min |
| Apr 18, 11:10 AM EDT | Special Marine Warning | APX | 95 min | |
| Apr 18, 11:21 AM EDT | Severe Thunderstorm Warning | APX | Montmorency, Oscoda | 39 min |
| Apr 18, 11:54 AM EDT | Special Marine Warning | APX | 51 min | |
| Apr 18, 1:07 PM EDT | Special Marine Warning | APX | 38 min | |
| Apr 18, 3:35 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 40 min |
| Apr 18, 3:51 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 39 min |
| Apr 18, 4:15 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 45 min |
| Apr 18, 4:21 PM EDT | Severe Thunderstorm Warning | APX | Montmorency | 39 min |
| Apr 18, 4:54 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 36 min |
| Apr 18, 5:25 PM EDT | Special Marine Warning | APX | 80 min | |
| Apr 18, 5:25 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 35 min |
| Apr 18, 6:51 PM EDT | Special Marine Warning | APX | 54 min | |
| Apr 18, 7:10 PM EDT | Special Marine Warning | APX | 80 min | |
| Apr 18, 7:10 PM EDT | Special Marine Warning | APX | 80 min | |
| Apr 18, 7:43 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 47 min |
| Apr 18, 7:53 PM EDT | Special Marine Warning | APX | 82 min | |
| Apr 18, 7:53 PM EDT | Special Marine Warning | APX | 82 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.